To think that the implant is a reliable form of contraception?(57 Posts)
I've had acne for years now. I've tried every over the counter remedy, every antibiotic prescribed by my GP and dermatologist but nothing has worked. We're now down to the last resort of trying roaccutane. I've read up on all the risks and am aware of how important it is not to get pregnant on it because of the birth defects. I have decided however that this is the last resort and am willing to try it to get rid of my acne.
I have the implant and thought that would be okay on the contraception front but at my appointment with my dermatologist today, he insisted that I must be taking the pill before he can prescribe it. I explained that I have the implant but he was insistent that the implant wasn't good enough and that it had to be the pill.
The thing is though, I can't take the pill for medical reasons (that's the only reason I have the implant for!) otherwise I would be on the pill anyways.
I was actually quite confused about this and have done some reading. Apparently the implant is over 99% effective, which is the same (or slightly better?) than the pill.
Is it standard that the only accepted contraception is the pill when taking roaccutane or is my derm just odd?
There was a BBC programme about the poor young chap who took Roaccutane & became depressed. It seemed to permanently change him. He killed himself. I think that programme made me cry. Just hearing the name of it sends shivers.
Is your skin not better when its has some sun Five?
Will PM you shall is too long-winded to write about on this public thread.
Hope you get a better dermatologist. The implant + pill is definitely not the recommendation of anyone who knows about hormonal contraception!
I took Roaccutane 4 years ago. I wasn't sexually active at the time and hadn't been for some years (partly because of the acne). My dermatologist was very good, talked me through the risks and recommended the pill and condoms. I told her I wasn't in a relationship, wasn't planning to have sex, and after a bit of discussion agreed that in my case not having sex was also an option. I think that she was a bit worried I was abstinent for religious reasons and would be against abortion if I did get pregnant - she changed her tune abruptly when I just said "If I get raped, I'm having an abortion regardless".
I accept that given the really nasty effects of Roaccutane on a foetus, and that unfortunately some women don't take these seriously enough, they do have to push the contraception line hard. But dermatologists should be informed enough to know what the contraception options actually are and not put stupid barriers in the way of women's access to vital medicine. Mine was - sounds like OP's isn't!
(OP - Roaccutane changed my life. The side effects weren't fun, but I'd have put up with much, much worse for the skin I have now. Not a single spot since I finished the course.)
Depression and feeling suicidal is a known and rare possible SE of Roaccutane and the risk of it happening should be fully covered in the pre-prescibing counselling - there is a reason why Roaccutance should only be prescribed by doctors who have experience with the drug (not exclusively dermatologists, but usually).
Depression and feeling suicidal is actually far more common in young people and adults with severe acne which has been treatment resistant (including 'successful' suicides ).
So, yes, potential effect on mood needs to be taken seriously, but it is a)not common b)usually reversible on stopping of the medication c)and the risk is reduced if everybody is well-informed e.g. the patient and a loved one know to look out for any changes in mood.
That documentary that everyone is mentioning. Is that Dying for Clear skin? It's on youtube.
British medical journal is far more reliable than the BBC.
I think if you are going to consider this treatment you need to be objective about the risks.
Eg. What are the numbers of people suffering from side effects out of how many prescribed doses. And what would the incidence in the general population.
I would also change dermatologist as they should have already discussed all of the potential risks of this treatment, before they consider prescribing it to you.
Join the discussion
Registering is free, easy, and means you can join in the discussion, get discounts, win prizes and lots more.Register now
Already registered with Mumsnet? Log in to leave your comment or alternatively, sign in with Facebook or Google.
Please login first.